Can taking certain supplements lead to heat sensitivity?

Just because a supplement may be good for you doesn't mean it's OK to take high doses of the product. Talk with your doctor before starting a new regimen.
Just because a supplement may be good for you doesn't mean it's OK to take high doses of the product. Talk with your doctor before starting a new regimen.
Medioimages/Photodisc/Thinkstock

You're trying to be healthier so you can live a longer and better quality life. But feeling flush, sweating, experiencing a temperature or even burning easily beneath the sun's rays don't fit into anyone's definition of a good quality of life. It's possible that a supplement is playing a role in your discomfort.

Supplements are often confused with drugs, and yet they're not something you'd use to replace a meal. Still, they fall within the category labeled "foods" and, as the name implies, they're intended to supplement or add to your diet. A drug is anything that is not a food but is intended to affect your body as a preventative mechanism or a cure [source: FDA]. For the most part, the long-term effect of supplements isn't well understood [source: WebMD]. It's common for people to take supplements if they suspect they're deficient in a particular category. Your doctor, for example, may have told you you're not getting enough iron in your diet.

Supplements like alfalfa seeds, which are used to treat high cholesterol and asthma, have been linked to sun sensitivity when taken in high doses [source: Medline Plus]. In addition, the yellow-leafed plant St. John's Wort has the potential to increase susceptibility to harmful effects of the sun. It's often used to treat depression [source: Medline Plus].

Alfalfa and St. John's Wort are examples of products that can increase sun sensitivity. Heat sensitivity can come in other forms, however. You may become feverish, sweaty or you may even develop burning hives as a result of supplementation. Contentions have also been made that some supplements make athletes more susceptible to heat stroke. Click ahead to learn more.

Heat Stroke, Flushes and Allergic Reactions

A source of debate in the athletic community is whether the supplement creatine can leave you dehydrated and more prone to heat stroke during exercise. Creatine provides the power to make muscles contract [source: Skeptic Dictionary]. Despite anecdotal claims, researchers say there's no evidence to support the contention that creatine results in heat intolerance. The research was done with athletes who used the recommended amounts of the readily available product [source: Lopez].

It's a challenging task -- if not an impossible one -- to put a precise figure on the number of supplements that have the potential to result in heat sensitivity. However, physician-approved databases such as drugdigest.org, medlineplus.gov and medicinenet.com are helpful in pin-pointing the cause of your symptoms and the supplement that may be responsible [source: Sunaware].

Understand that just because a supplement may be good for you does not indicate it's OK to take high doses of the product. A feeling of flushness can be the result of your body truly trying to flush the excess substance from your system. In addition, approximately 25 percent of people have a food allergy. Allergies can lead to fever, hives or redness of the skin. Since supplements are foods, it's quite possible that your symptoms are the result of an allergic reaction [source: Morris].

Supplementation can be tricky business, but with the guidance of a physician and/or nutritionist, you can find your optimum healthy lifestyle and avoid heat sensitivity.

Related Articles

Sources

  • Lopez, Rebecca M. "Does Creatine Supplementation Hinder Exercise Heat Tolerance or Hydration Status?" Journal of Athletic Training. March 2009. (May 8, 2012) http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2657025/
  • Medline Plus. "Alfalfa." (May 8, 2012) http://www.nlm.nih.gov/medlineplus/druginfo/natural/19.html
  • Medline Plus. "St. John's Wort." (May 8, 2012) http://www.nlm.nih.gov/medlineplus/druginfo/natural/329.html
  • Morris, Adrian MB ChB, DCH, MCFP. "Food Allergy in Detail." (May 10, 2012) http://www.allergy-clinic.co.uk/food-allergy/food-allergy-guide/
  • Nabili, Siamik T., MD. MPH. "Sun-sensitive Drugs." Medicine Net.com. (May 8, 2012) http://www.medicinenet.com/sun-sensitive_drugs_photosensitivity_to_drugs/page6.htm
  • Painter, Sally. "Side Effects of Too Much Niacin." (May 8, 2012) http://vitamins.lovetoknow.com/Side_Effects_of_Too_Much_Niacin
  • Shimpi, Gaurav. "Iron Supplement Side Effects." (May 8, 2012) http://www.buzzle.com/articles/iron-supplement-side-effects.html
  • The Skeptics Dictionary. "Supplements: vitamins, minerals, herbs and 'natural' products." (May 8, 2012) http://www.skepdic.com/vitacon.html
  • SunAware. "Sun Sensitivity." Feb 5, 2011. (May 8, 2012) http://www.sunaware.org/2010/02/05/sun-sensitivity-know-your-meds-their-side-effects/
  • U.S. Food and Drug Administration. "How does the law define a drug?" (May 1, 2012) http://www.fda.gov/cosmetics/guidanceregulation/ucm074201.htm
  • WebMD. "Dietary Supplements." (May 8, 2012) http://www.webmd.com/food-recipes/tc/dietary-supplements-topic-overview